Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 151, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 1, 1999, 9:08 AM CDT for Labette County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1999, 9:08 AM CDT (14:08 UTC)
- Expired
- Jul 1, 1999, 10:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Labette County, KS
The radar
The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:08 AM CDT | Thunderstorm Wind 52 | Edna, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 8:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:53 AM CDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 1, 1:53 AM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 153 AM CDT THU JUL 01 1999 I WILL KEEP IT SHORT AND SWEET DUE TO THE WEATHER. MAIN PROBELM WILL BE HOW LONG TO HOLD ONTO THE POPS TODAY AND HOW HOT WILL IT GET LATER IN THE PERIOD. 03Z SURFACE CHART SHOWED LOW PRESSURE IN SOUTHEAST COLORADO WITH NEARLY STATIONARY BOUNDARY STRETCHING FROM NEAR GCK...DDC...EMP...TO MKC. WITH A VERY MOIST ATMOSPHERE AND A WEAK FORCING MECHANISM PRESENT ...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FIRE. I EXPECT THE PRECIPITAITON TO DEVELOP MORE INTO AN MCS TYPE SCENARIO CLOSER TO SUNRISE...SO POPS WILL BE KEPT THROUGH THE MORNING HOURS. THE WEAK BOUNDARY THEN DROPS SOUTH AND STRETCHES FROM NEAR ICT TO MKC BY F18. THIS WOULD PUT THE PRIME AREA OF PRECIPITATION IN SOUTHEAST KANSAS...SO CHANCE POPS WILL BE KEPT THROUGH THE DAY AND INTO THE EVENING. I AM STILL ON THE FENCE HERE IN SC KANSAS FOR THE EVENING HOURS ...SO I WILL DECIDE BY ISSUANCE TIME. IF I DO KEEP THE POPS...THEY WILL BE SLIM. CENTRAL SHOULD BE IN THE CLEAR THIS AFTERNOON AND TONIGHT WITH DRYING NORTH FLOW. THE BOUNDARY THEN SINKS INTO OKLAHOMA BY F30 AND SOON WASHES OUT AND ALLOWS GOOD RETURN FLOW ON FRIDAY. I WOULD THINK A BIG ENOUGH CAP WILL BE IN PLACE...SO I WILL DROP THE SLIGHT CHANCE POPS AT THIS TIME THE FWC VALUES LOOK REASONABLE WITH GOOD WARM AIR ADVECTION AT H8 THORUGH F48. NUMBERS TO FOLLOW SHORTLY. CHANCE .ICT...NONE.
In the hours before
Special weather statement, Jul 1, 3:39 AM CDT, 5 hours 29 minutes before
KSZ047-050-051-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT THU JUL 1 1999 ...SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE...AND MCPHERSON COUNTIES... THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH FOR BARTON...RICE AND MCPHERSON COUNTIES HAVE MOVED SOUTH OF THE AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE AND MCPHERSON COUNTIES. HYSELL
Special weather statement, Jul 1, 3:39 AM CDT, 5 hours 29 minutes before
KSZ047-050-051-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT THU JUL 1 1999 ...SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE...AND MCPHERSON COUNTIES... THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH FOR BARTON...RICE AND MCPHERSON COUNTIES HAVE MOVED SOUTH OF THE AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE AND MCPHERSON COUNTIES. HYSELL
Local storm report, Jul 1, 8:38 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 AM CDT THU JUL 1 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 AM 8 W ANTHONY KS 0.75 INCH HAIL
07/01/99 HARPER REPORTED BY 911.
0600 AM ANTHONY KS 1.25 INCH HAIL
07/01/99 HARPER REPORTED BY COOPERATIVE
OBSERVER.
0630 AM 3 S MILAN KS WIND DAMAGE
07/01/99 SUMNER SEVERAL TREE LIMBS BLOWN DOWN.
REPORTED BY AGTAP SPOTTER.
0648 AM ARGONIA KS FLOODING
07/01/99 SUMNER ROADS FLOODED
REPORTED BY 911.
0700 AM 5 NW HARPER KS FLOODING
07/01/99 HARPER SECONDARY ROADS COVERED
IN WATER.
REPORTED BY AGTAP SPOTTER.
0730 AM SOUTH HAVEN KS FLOODING
07/01/99 SUMNER WATER OVER HIGHWAY 81.
ROAD CLOSED.
REPORTED BY 911.
0736 AM 8 W ANTHONY KS FLOODING
07/01/99 HARPER WATER OVER ROUTE 2.
REPORTED BY 911.
0800 AM ARKANSAS CITY KS FLOODING
07/01/99 COWLEY STREET FLOODING.
REPORTED BY 911.
FINCHLocal storm report, Jul 1, 8:44 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 AM CDT THU JUL 1 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0741 AM WINFIELD KS 60 MPH TSTM GUST
07/01/99 COWLEY MEASURED BY ASOS.
FINCHLocal storm report, Jul 1, 8:44 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 AM CDT THU JUL 1 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0741 AM WINFIELD KS 60 MPH TSTM GUST
07/01/99 COWLEY MEASURED BY ASOS.
FINCHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:58 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| Jul 1, 5:08 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| Jul 1, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jul 1, 6:11 AM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jul 1, 6:38 AM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Jul 1, 6:43 AM CDT | Flash Flood Warning | ICT | Saline | 3 hr |
| Jul 1, 7:19 AM CDT | Flash Flood Warning | ICT | Cowley | 4 hr |
| Jul 1, 7:55 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| Jul 1, 8:40 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| Jul 1, 8:44 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 46 min |
| Jul 1, 9:14 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 3 hr |
| Jul 1, 11:20 AM CDT | Flash Flood Warning | ICT | Chautauqua | 2 hr |
| Jul 1, 11:50 AM CDT | Flash Flood Warning | ICT | Montgomery | 2 hr |
| Jul 1, 6:02 PM CDT | Flash Flood Warning | ICT | Johnson | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.